Iowa, 2010

Tornadoes in Iowa, June 8, 2010

June 8, 2010 · NWS DMX · 10 events in 4 counties and zones

A weak cold frontal boundary dropped southeast across central Iowa during peak heating. A small area of 25 to 50 J/kg of zero to 3 km mixed layer CAPE was present along the cold front, but little other support was present for thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak cold frontal boundary dropped southeast across central Iowa during peak heating. A small area of 25 to 50 J/kg of zero to 3 km mixed layer CAPE was present along the cold front, but little other support was present for thunderstorm development. Indeed, the line of convection that did develop had little to no thunder associated with it. Several reports of funnel clouds were received. Only two of these became landspouts in Story County. They were brief touchdowns, with the strongest south of Story City where gravel was picked up from a gravel road. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 8, 2:54 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 8, 2:54 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
354 PM CDT TUE JUN 8 2010

.SHORT TERM /TONIGHT/...
COMPLICATED FORECAST TONIGHT AS THERE IS A LOT GOING ON OVER IOWA
BETWEEN CONVECTIVE OUTFLOW BOUNDARIES AND FRONTAL BOUNDARIES. THERE
ARE TWO MAIN AREAS OF CONCERN FOR LATE THIS AFTERNOON AND TONIGHT.
FIRST ACROSS THE SOUTH...WATER VAPOR IMAGERY SHOWING A VERY STRONG
AND COMPACT VORT MAX EXITING EASTERN IOWA.  THIS HAS DRIVEN OUR
MORNING CONVECTION INTO CENTRAL MO AND IL.  SOME DRYING BEHIND THIS
FEATURE HAS CLEARED THE CLOUD COVER AND ALLOWED THE AIRMASS TO
DESTABILIZE SOME.  TO COMPLICATE MATTERS THERE ARE A COUPLE OF
BOUNDARIES TO CONTEND WITH.  A WARM FRONT EXISTS FROM A LOW OVER MN
INTO EASTERN IA WHILE THE COLD FRONT FROM THIS LOW IS NOSING INTO
WESTERN IOWA.  ANOTHER LOW PRESSURE SYSTEM IN MO WITH A WARM FRONTAL
BOUNDARY THERE WILL BE THE FOCUS FOR SOME STRONG CONVECTION...SOME
OF WHICH MAY NOSE INTO FAR SOUTHERN IA THIS EVENING.  CAPES JUST TO
OUR SOUTH ARE 1500-2000 J/KG WITH EFFECTIVE HELICITIES OVER SE IA
EXPECTED TO BE 200-300 M2/S2 ANY STORMS THAT GO WILL QUICKLY BECOME
SEVERE WITH HAIL LIKELY AND A TORNADO OR TWO POSSIBLE THROUGH THIS
EVENING.

ACROSS THE NORTHERN TWO THIRDS OF THE CWA...THE UPPER WAVE OVER THE
NORTHERN PLAINS WILL PUSH ACROSS THAT AREA THIS EVENING AND THIS
SHOULD HELP TO DEVELOP SHOWERS AND ISOLATED THUNDERSTORMS...
ESPECIALLY IN THE VICINITY OF THE FRONTAL BOUNDARIES.  CURRENT
SHOWERS DEVELOPING ON THE NOSE OF 1000 J/KG MU CAPE WEAKEN AS THEY
SHIFT EAST INTO LESS FAVORABLE AIR.  ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE EXPECTED OVER THIS AREA AND SHOULD FOCUS ON THE
COLD FRONT.  I AM EXPECTING FAR LESS COVERAGE AND MUCH WEAKER STORMS
WITH THIS FEATURE.  EVERYTHING MOVES EAST LATER THIS EVENING AND WE
CLEAR OVERNIGHT.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
A WEAK UPPER LEVEL LEVEL RIDGE AND ASSOCIATED SUBSIDENCE SHOULD
CLEAR THINGS OUT FOR THE BEGINNING OF THIS PERIOD. HOWEVER THURSDAYS
SHORTWAVE...FOLLOWED BY SOUTHWESTERLY FLOW WILL BRING PRECIP CHANCES
ACROSS IOWA THROUGH THE WEEKEND.

INITIALLY SUFACE HIGH PRESSURE WILL BUILD ON WEDNESDAY AS AN UPPER
LEVEL RIDGE TEMPORARILY SETS UP ACROSS THE HIGH PLAINS WITH
SUBSIDENCE DOWNSTREAM OVER THE MISSISSIPPI VALLEY. THURSDAY
MORNING...GFS/EC/GEM HINT AT A SHORTWAVE MOVING ACROSS THE RIDGE
AXIS. THEREFORE HAVE INTRODUCED POPS BEGINNING AT 12Z ON THURSDAY.
DID NOT GO ABOVE CHANCE FOR SEVERAL REASONS. FIRST OFF...NOT SURE OF
THE POTENCY OF THE SHORTWAVE CONSIDERING THAT ITS CROSSING THE RIDGE
CREST. ALSO...ONLY MARGINAL LOW LEVEL FORCING AND MOISTURE
TRANSPORT...NOT TO MENTION POSSIBLE MCS DEVELOPMENT OVER SOUTHERN
PLAINS WHICH MAY FURTHER INHIBIT CONTRIBUTION OF THE LOW LEVEL JET.
ON FRIDAY LONG WAVE TROUGH DIGS OVER DESERT SOUTHWEST...SETTING UP
SOUTHWESTERLY FLOW AND WARM AIR ADVECTION ACROSS THE MIDWEST. AT THE
SAME TIME...MODELS KICK OUT THE VORT MAX CURRENTLY LOCATED OVER
TEXAS...BUT CURRENT THINKING IS THAT IT WILL PASS SOUTHEAST OF THE
CWA. EMBEDDED SHORTWAVES SHOULD RIDE THE RIDGE NORTH OF THE
AREA...YET CANT RULE OUT A THUNDERSTORM OR TWO AND HAVE KEPT BEST
POPS CHANCES IN THE NORTHERN PORTIONS OF THE CWA.

THE WESTERN TROUGH GETS CUT OFF...AND SPLIT FLOW WILL PUSH A COLD
FRONT THROUGH ON SATURDAY. GFS IS MOST PROGRESSIVE...WITH ECMWF AND
GEM A BIT SLOWER. DEPENDING ON THE EXACT TIMING...SATURDAY AFTERNOON
BUFKIT GFS SOUNDINGS INDICATE 2500+J/KG CAPE WITH APMPLE
SHEAR...ESPECIALLY IN  THE WARM SECTOR AHEAD OF THE FRONT...FOR
ORGANIZED STORM DEVELOPMENT. AT THIS POINT APPEARS TO BE MORE OF A
LINEAR WIND/HAIL EVENT...BUT WILL HAVE TO CONTINUE TO MONITOR
SITUATION. AFTER THER FRONTAL PASSAGE HIGH PRESSURE WILL KEEP THE
RAIN CHANCES AT BAY UNTIL ANOTHER WAVE ENTERS THE REGION TOWARD THE
END OF THE PERIOD.

&&

.AVIATION...
08/18Z...MORNING CONVECTION HAS PUSHED EAST AND SOUTH OF CENTRAL
IOWA.  SURFACE LOW IN SW IA ALONG IA/MO BORDER WITH A FRONTAL
BOUNDARY NOW S OF THE STATE.  DUE TO THE PROXIMITY OF THE
BOUNDARY...SOUTHERN TAF LOCATIONS WILL STILL SEE SOME THUNDERSTORMS
THIS AFTERNOON AND EVENING MAINLY AFFECTING KOTM.  SOME OF THOSE
COULD BE STRONG.  AN UPPER LEVEL SYSTEM IS PASSING OVER NORTHERN
IOWA CURRENTLY AND THIS WILL PRODUCE ISOLATED THUNDERSTORMS AND SOME
SHOWERS AND LOWERED CIGS.  ANY STORMS FROM THIS SYSTEM WILL NOT BE
STRONG.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...BEITLICH/MOYER
AVIATION...FAB
Hazardous weather outlook, Jun 8, 2:25 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT TUE JUN 8 2010

IAZ081>086-092>097-092030-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
325 PM CDT TUE JUN 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EVENING. A FEW STORMS
MAY BECOME SEVERE. LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED
TORNADO ARE ALL POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NUMEROUS CHANCES FOR THUNDERSTORMS EXIST THURSDAY...AND AGAIN
SATURDAY THROUGH MONDAY. A FEW OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-092030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
325 PM CDT TUE JUN 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH MID EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NUMEROUS CHANCES FOR THUNDERSTORMS EXIST THURSDAY INTO THURSDAY
NIGHT...AND AGAIN THIS WEEKEND INTO EARLY NEXT WEEK. A FEW OF
THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE AT TIMES DURING THE UPCOMING WEEK.

FAB

The radar

The Des Moines radar (KDMX), 38 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

8 funnel cloud, 2 tornado. Local standard time, as filed.

Funnel Cloud, Boone

When
June 8, 4:45 PM CST
Where
Boone County, 1.38 mi S of Boone
Reported by
Fire Department/Rescue
Coordinates
42.050, -93.880

Funnel Cloud, Boone

When
June 8, 4:50 PM CST
Where
Boone County, 1.47 mi SSW of Pleasant Hill
Reported by
Emergency Manager
Coordinates
42.050, -93.960

Funnel Cloud, Story

When
June 8, 5:02 PM CST
Where
Story County, 1.72 mi NE of Story City
Reported by
Fire Department/Rescue
Coordinates
42.200, -93.580

Tornado, Story

When
June 8, 5:02 PM CST to 5:03 PM CST
Where
Story County, 1.77 mi SSW of Story City to 1.74 mi S of Story City
Rating
EF0
Path length
0.44 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
42.156, -93.611

Spotter reported a brief touchdown. Tornado back up at time of report.

Funnel Cloud, Story

When
June 8, 5:05 PM CST
Where
Story County, 1.68 mi ENE of Story City
Reported by
Public
Coordinates
42.190, -93.570

Funnel Cloud, Story

When
June 8, 5:08 PM CST
Where
Story County, 0.51 mi E of Mc Callsburg
Reported by
Trained Spotter
Coordinates
42.170, -93.390

Funnel Cloud, Hardin

When
June 8, 5:10 PM CST
Where
Hardin County, 0.69 mi N of Hubbard
Reported by
Trained Spotter
Coordinates
42.310, -93.300

Funnel Cloud, Hardin

When
June 8, 5:25 PM CST
Where
Hardin County, Eldora
Reported by
Trained Spotter
Coordinates
42.370, -93.100

Tornado, Story

When
June 8, 5:34 PM CST to 5:35 PM CST
Where
Story County, 2.52 mi S of Zearing to 2.57 mi S of Zearing
Rating
EF0
Path length
0.24 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
42.133, -93.302

Brief landspout briefly touched the ground. Numerous other funnels.

Funnel Cloud, Polk

When
June 8, 5:42 PM CST
Where
Polk County, 1.38 mi N of Clive
Reported by
Law Enforcement
Coordinates
41.650, -93.780

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyThe tornado archive for Iowa, 2010Warnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224050, 224051, 224052, 224058, 224055, 224053, 224054, 224056, 224059, 224057.